Retinal Side Effects From Systemic Medication
The retina is a layer of light-sensing cells that line the back of the eye. As light rays enter your eye, the retina converts the rays into signals that are sent through the optic nerve to your brain, where they are recognized as images.
Certain systemic medications, which affect the entire body rather than one specific location, can sometimes affect the retina and lead to vision loss. If you are taking any of the medications below to treat other conditions, be sure to tell your ophthalmologist (Eye M.D.) so that your eyes can be examined frequently to check for potential damage and vision loss. Other drugs not listed can also have ocular side effects.
- Hydroxychloroquine, an antimalarial drug commonly used in the treatment of systemic lupus erythematosus and rheumatoid arthritis;
- Niacin, also known as nicotinic acid or vitamin B3, used as both a vitamin supplement and a lipid-lowering agent;
- Chlorpromazine (Thorazine) and thioridazine, used as antipsychotics;
- Amitriptyline and imipramine, used to treat depression, sleep disorders, and neuropathic pain;
- Corticosteroids, used to treat inflammatory disorders and for adrenal insufficiency;
- Tamoxifen, used in treating breast cancer;
- Canthaxanthine, used as an artificial tanning agent, as well as for the treatment of vitiligo and other skin conditions; and
- Erectile dysfunction drugs.
Caught early, it is possible to prevent damage and perhaps even to reverse it, depending on the drug and on the particular case. It is not common for eyes to be damaged by these medications, so it is important to continue to take all medications that have been prescribed for you unless your doctor tells you to discontinue them.